EconPapers    
Economics at your fingertips  
 

The effect of same-sex marriage legalization on interstate migration in the USA

Miriam Marcén () and Marina Morales
Additional contact information
Miriam Marcén: Universidad de Zaragoza

Journal of Population Economics, 2022, vol. 35, issue 2, No 3, 469 pages

Abstract: Abstract This paper analyzes the impact of marriage regulations on the migratory behavior of individuals using the history of the liberalization of same-sex marriage across the USA. The legalization of same-sex marriage allows homosexuals’ access to legal rights and social benefits, which can make marriage more attractive in comparison to singlehood or other forms of partnership. The results clearly show that legalization increased the migration flow of gay men to states that legalized same-sex marriage. We do not detect statistically significant effects for women in the short term. Supplemental analysis, developed to explore whether the migration flow translated to a significant effect on the number of homosexuals by state, suggests that the increase after the legalization of same-sex marriage was transitory. Legalization of same-sex marriage also reduces the incentives for non-US-native individuals originating from intolerant countries to move to a state that permits same-sex marriage.

Keywords: Homosexuals; Marriage; Migration (search for similar items in EconPapers)
JEL-codes: J12 J15 Z13 (search for similar items in EconPapers)
Date: 2022
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s00148-021-00842-5 Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:jopoec:v:35:y:2022:i:2:d:10.1007_s00148-021-00842-5

Ordering information: This journal article can be ordered from
http://www.springer. ... tion/journal/148/PS2

DOI: 10.1007/s00148-021-00842-5

Access Statistics for this article

Journal of Population Economics is currently edited by K.F. Zimmermann

More articles in Journal of Population Economics from Springer, European Society for Population Economics Contact information at EDIRC.
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2022-09-10
Handle: RePEc:spr:jopoec:v:35:y:2022:i:2:d:10.1007_s00148-021-00842-5